Texas, 2007

Flash Flood and Hail in Texas, June 19 to 20, 2007

June 19 to 20, 2007 · NWS LUB · 13 events in 11 counties and zones

Scattered thunderstorms developed over a large portion of the Southern Plains during the evening hours of the 19th. This activity evolved into a derecho, or long-lived linear convective complex resulting in extreme winds, that rapidly propagated southeastward over the eastern Texas Panhandle, southwestern Oklahoma, and western north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$150,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over a large portion of the Southern Plains during the evening hours of the 19th. This activity evolved into a derecho, or long-lived linear convective complex resulting in extreme winds, that rapidly propagated southeastward over the eastern Texas Panhandle, southwestern Oklahoma, and western north Texas.

In addition to damaging thunderstorm winds, Texas Tech University West Texas Mesonet data depicted a well-defined mesoscale high that developed in the wake of the storms. This feature contributed to wind gusts measured as high as 89 mph in Memphis (Hall County). Structural damage was limited, and no injuries were reported. Also, several reports were received of cotton and wheat crop damage in associated with large hail over the western South Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 5:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 5:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE JUN 19 2007

.UPDATE...
QUICK UPDATE SENT TO ACCOUNT FOR RECENT CONVECTIVE TRENDS.
STRONG/SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG BOUNDARIES BOTH
TO THE NORTH AND WEST OF THE FORECAST AREA. SATELLITE IMAGERY
DEPICTS MODERATE/STRONG TCU OVER THE NORTHWESTERN ZONES
ATTM...GENERALLY OVER LAMB...BAILEY...AND PARMER COUNTIES. WOULD
NOT BE SURPRISED TO SEE CONVECTIVE INITIATION IN THESE AREAS AS
COLD POOLS FROM AFOREMENTIONED STORMS SPREAD INTO THE FA. THUS
HAVE INCREASED GRIDDED POPS TO REFLECT SCATTERED STORMS OVER SAID
ZONES THROUGH THE EVENING HOURS. GIVEN HIGHLY UNSTABLE AIRMASS...
HIGH LOW LEVEL T/TD SPREADS...AND SLOW STORM MOTIONS...LOCALIZED
SEVERE WEATHER POSSIBLE IN THE FORM OF DAMAGING WINDS...LARGE
HAIL...AND VERY HEAVY RAINFALL.

WE WILL NEED TO MONITOR POSSIBLE MCS DEVELOPMENT GIVEN ADDITIONAL
CONVECTION OVER KANSAS THROUGH THE EVENING. LATER UPDATES REMAIN
POSSIBLE.

&&

.AVIATION...
CONVECTIVE/THUNDER CHANCES AT KLBB/KCDS REMAIN UNCERTAIN...WITH
PROBABILITIES APPEARING LESS THAN 50/50. BETTER CHANCES MAY BE
LATER TONIGHT IF AN MCS CAN MATERIALIZE TO THE NORTH AND SPREAD
SOUTHWARD OVERNIGHT. WILL LIKELY LEAVE MENTION OF THUNDER/CB OUT
AT BOTH TERMINALS ATTM. MID AND HIGH CLOUD COVER WILL BE ON THE
INCREASE HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  91  64  97  64 /  50  10  10  10  10
TULIA         67  92  65  97  66 /  40  10  10  10  10
PLAINVIEW     68  91  65  95  67 /  30  10  10  10  10
LEVELLAND     67  92  65  96  65 /  30  10  10  10  10
LUBBOCK       70  93  67  95  69 /  20  10  10  10  10
BROWNFIELD    69  93  65  96  66 /  20  10  10  10  10
CHILDRESS     71  92  70  97  71 /  20  10  10  10  10
SPUR          72  94  70  98  70 /  10  10  10  10  10
ASPERMONT     72  95  72  99  70 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 19, 5:05 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT TUE JUN 19 2007

TXZ021>044-200600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
605 PM CDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS MAY SPREAD OVER THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS FROM EASTERN NEW
MEXICO AND THE WESTERN PANHANDLE LATER THIS EVENING. ANY
THUNDERSTORMS THAT MOVE INTO THE REGION WILL ENCOUNTER A STRONGLY
UNSTABLE ATMOSPHERE...AND MAY BRIEFLY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. STORMS WILL MOVE SLOWLY...SO VERY HEAVY
RAINFALL THAT COULD LEAD TO ISOLATED FLOODING MAY ALSO BECOME A
CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A POSSIBILITY FOR SPOTTER ACTIVATION LATE THIS
EVENING...ESPECIALLY OVER THE EXTREME SOUTHWESTERN PANHANDLE OR
THE NORTHWESTERN SOUTH PLAINS.

In the hours before

Special weather statement, Jun 19, 6:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT TUE JUN 19 2007

TXZ021-022-200115-
PARMER TX-CASTRO TX-
742 PM CDT TUE JUN 19 2007

...STRONG THUNDERSTORM ACROSS CASTRO AND PARMER COUNTIES...

AT 736 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM OVER THE CASTRO AND PARMER COUNTY
LINE...ABOUT 13 MILES SOUTHWEST OF DIMMITT. THIS STORM WAS MOVING
NORTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
A RISK OF DAMAGING WINDS AND LARGE HAIL MAY EVOLVE FROM THIS STORM
IF INTENSIFICATION CONTINUES. BE PREPARED TO TAKE ACTION IF A
WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Cannon AFB radar (KFDX), 92 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 2 high wind, 1 flash flood. Local standard time, as filed.

Hail, Parmer

When
June 19, 7:10 PM CST to 7:20 PM CST
Where
Parmer County, Black
Measured
0.75 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
34.680, -102.620

Local farmers reported penny size hail accompanied by thunderstorm wind gusts estimated at 60 mph. The wind-blown hail damaged wheat crops.

Thunderstorm Wind, Parmer

When
June 19, 7:10 PM CST to 7:20 PM CST
Where
Parmer County, Black
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Public
Coordinates
34.680, -102.620

Local farmers estimated 60 mph thunderstorm winds that were accompanied by penny size hail near Black. The wind-blown hail reportedly damaged wheat crops.

Thunderstorm Wind, Castro

When
June 19, 7:55 PM CST to 8:05 PM CST
Where
Castro County, 12 mi NW of Dimmitt to 2 mi NE of Dimmitt
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.673, -102.469

Residents near the Easter community in northwestern Castro County estimated thunderstorm wind gusts up to 60 mph shortly before 20:00 CST. The winds downed utility lines, and electrical power was out to several customers for nearly three hours. By 20:05 CST, the Texas Tech University West Texas Mesonet site near Dimmitt recorded a peak gust of 60 mph as the thunderstorms continued to move southeast.

Hail, Hockley

When
June 19, 11:05 PM CST
Where
Hockley County, 7 mi N of Smyer
Measured
0.75 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
33.681, -102.170

Hail up to three-quarters of an inch in diameter damaged a swath of cotton near the intersection of Farm to Market Roads 168 and 1294 north of Smyer.

High Wind, Hall

When
June 19, 11:20 PM CST to 11:55 PM CST
Where
Hall forecast zone
Measured
77 kt (89 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Extreme winds developed within increasing pressure gradients in the wake of a linear convective complex over the extreme southeastern Texas Panhandle during the late evening hour of the 19th. Although the storms themselves directly resulted in damaging winds, high winds over Hall County resulted from a meso-high that was clearly identified in mesonet data and through a notable decrease in trailing stratiform precipitation.

Severe winds, with gusts up to 71 mph were initially measured by the Texas Tech University West Texas Mesonet site near Memphis between 23:20 and 23:25 CST. A KVII-TV Schoolnet site in Memphis recorded a peak gust of 89 mph at 23:21 CST. Although tree and power line damage was widespread, structural damage was limited to a destroyed gas station awning.

The Texas Tech University West Texas Mesonet site near Turkey additionally recorded a severe wind gust of 59 mph at 23:55 CST.

Thunderstorm Wind, Childress

When
June 19, 11:35 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observing System at the Childress Airport recorded a peak gust of 62 mph as a line of severe thunderstorms impacted the vicinity. No damage was reported in the area.

Hail, Lubbock

When
June 19, 11:40 PM CST to 11:45 PM CST
Where
Lubbock County, 5 mi SW of Lubbock to Lubbock
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.529, -101.911

|Numerous reports, including from local media and off duty National Weather Service meteorologists, were received of large hail ranging from penny to quarter size in the west side of Lubbock. The largest hail affected the Shadow Hills subdivision in northwest Lubbock. No damage was reported.

Flash Flood, Lubbock

When
June 19, 11:50 PM CST to June 20, 1:00 AM CST
Where
Lubbock County, 6 mi W of Lubbock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.580, -101.954

Local emergency officials reported that heavy rainfall resulted in flash flooding along several city street in west Lubbock. Reports indicated that several vehicles were stalled in flood waters. No injuries were reported.

Thunderstorm Wind, Cottle

When
June 20, 12:15 AM CST
Where
Cottle County, 1 mi N of Paducah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.035, -100.300

The public reported that severe thunderstorm winds broke a number of large tree limbs just north of Paducah along U.S. Highway 62/83.

Hail, Terry

When
June 20, 12:20 AM CST to 12:25 AM CST
Where
Terry County, 7 mi E of Meadow
Measured
0.88 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
33.330, -102.079

Local agricultural officials reported that pea to nickel size hail damaged cotton crops along the Terry and Lynn County line between Meadow and New Home.

Hail, Lynn

When
June 20, 12:20 AM CST to 12:25 AM CST
Where
Lynn County, 9 mi W of New Home
Measured
0.88 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
33.320, -102.076

Local agricultural officials reported that pea to nickel size hail damaged cotton crops along the Terry and Lynn County line between Meadow and New Home.

Thunderstorm Wind, Stonewall

When
June 20, 12:50 AM CST to 1:00 AM CST
Where
Stonewall County, Aspermont
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.150, -100.230

Local law enforcement officials reported that severe thunderstorm winds caused minor roof damage to a number of structures in Aspermont. A Texas Tech University West Texas Mesonet site three miles northeast of the city recorded a peak wind gust of 53 mph.

High Wind, Crosby

When
June 20, 12:55 AM CST to 1:55 AM CST
Where
Crosby forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

|High winds impacted parts of the the eastern South Plains, as a meso-high developed in the wake of a linear convective complex. Sustained winds exceeded 40 mph near Ralls, as measured by the Texas Tech University West Texas Mesonet. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39294, 39297, 39301, 39304, 39312, 39313, 39314, 39319, 39316, 39317, 39318, 39320, 39331.